Translator Disclaimer
February 2011 Sharpness of the percolation transition in the two-dimensional contact process
J. van den Berg
Ann. Appl. Probab. 21(1): 374-395 (February 2011). DOI: 10.1214/10-AAP702

Abstract

For ordinary (independent) percolation on a large class of lattices it is well known that below the critical percolation parameter pc the cluster size distribution has exponential decay and that power-law behavior of this distribution can only occur at pc. This behavior is often called “sharpness of the percolation transition.”

For theoretical reasons, as well as motivated by applied research, there is an increasing interest in percolation models with (weak) dependencies. For instance, biologists and agricultural researchers have used (stationary distributions of) certain two-dimensional contact-like processes to model vegetation patterns in an arid landscape (see [20]). In that context occupied clusters are interpreted as patches of vegetation. For some of these models it is reported in [20] that computer simulations indicate power-law behavior in some interval of positive length of a model parameter. This would mean that in these models the percolation transition is not sharp.

This motivated us to investigate similar questions for the ordinary (“basic”) 2D contact process with parameter λ. We show, using techniques from Bollobás and Riordan [8, 11], that for the upper invariant measure ν̄λ of this process the percolation transition is sharp. If λ is such that (ν̄λ-a.s.) there are no infinite clusters, then for all parameter values below λ the cluster-size distribution has exponential decay.

Citation

Download Citation

J. van den Berg. "Sharpness of the percolation transition in the two-dimensional contact process." Ann. Appl. Probab. 21 (1) 374 - 395, February 2011. https://doi.org/10.1214/10-AAP702

Information

Published: February 2011
First available in Project Euclid: 17 December 2010

zbMATH: 1247.60136
MathSciNet: MR2778387
Digital Object Identifier: 10.1214/10-AAP702

Subjects:
Primary: 60K35
Secondary: 82B43, 92D30, 92D40

Rights: Copyright © 2011 Institute of Mathematical Statistics

JOURNAL ARTICLE
22 PAGES


SHARE
Vol.21 • No. 1 • February 2011
Back to Top